Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 9:56 PM CDT for 4 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 9:56 PM CDT (02:56 UTC)
- Expired
- Jun 6, 2018, 10:24 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS53 KDMX 070256
SVRDMX
IAC001-009-029-077-070345-
/O.NEW.KDMX.SV.W.0116.180607T0256Z-180607T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
956 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southwestern Iowa...
Southwestern Guthrie County in west central Iowa...
Southern Audubon County in west central Iowa...
Northern Adair County in southwestern Iowa...
* Until 1045 PM CDT.
* At 956 PM CDT, a severe thunderstorm was located 15 miles southwest
of Guthrie Center, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenfield, Anita, Adair, Fontanelle, Casey, Brayton, Wiota, Lake
Anita State Park, Greenfield Municipal Airport and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 59 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 9459 4132 9429 4127 9479 4155 9504
4157 9504
TIME...MOT...LOC 0256Z 317DEG 15KT 4150 9469
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
725
WWUS53 KDMX 070317
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1017 PM CDT WED JUN 6 2018
IAC009-077-070326-
/O.CAN.KDMX.SV.W.0116.000000T0000Z-180607T0345Z/
Guthrie IA-Audubon IA-
1017 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GUTHRIE AND
SOUTHERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Iowa.
LAT...LON 4150 9457 4132 9429 4127 9479 4150 9498
TIME...MOT...LOC 0316Z 324DEG 29KT 4138 9456
$$
IAC001-029-070345-
/O.CON.KDMX.SV.W.0116.000000T0000Z-180607T0345Z/
Cass IA-Adair IA-
1017 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN CASS AND NORTHERN ADAIR COUNTIES...
At 1016 PM CDT, a severe thunderstorm was located 7 miles northwest
of Greenfield, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenfield, Anita, Adair, Fontanelle, Wiota, Lake Anita State Park,
Greenfield Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 59 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9457 4132 9429 4127 9479 4150 9498
TIME...MOT...LOC 0316Z 324DEG 29KT 4138 9456
HAIL...1.00IN
WIND...60MPH
$$
Small919
WWUS53 KDMX 070324
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1024 PM CDT WED JUN 6 2018
IAC001-029-070334-
/O.CAN.KDMX.SV.W.0116.000000T0000Z-180607T0345Z/
Cass IA-Adair IA-
1024 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND NORTHERN
ADAIR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Iowa.
LAT...LON 4150 9457 4132 9429 4127 9479 4150 9498
TIME...MOT...LOC 0320Z 317DEG 15KT 4136 9453
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 6, 6:43 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed Jun 6 2018 Thunderstorms will impact the KDSM and KOTM areas early in the period. Primary threat is strong outflow winds through 03z. Additional storms may occur on Thursday though confidence is low enough at any location to keep out of the forecast at this time. As storms end, the wind will generally become light then gradually become east/southeast on Thu. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Special weather statement, Jun 6, 8:40 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 840 PM CDT WED JUN 6 2018 IAZ070>072-081-082-092-093-070215- Adams IA-Adair IA-Ringgold IA-Union IA-Madison IA-Taylor IA-Cass IA- 840 PM CDT WED JUN 6 2018 ...GUSTY WINDS IN EXCESS OF 50 MPH... At 839 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles east of Creston to 10 miles west of Greenfield. Movement was south at 50 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Creston, Greenfield, Mount Ayr, Corning, Lenox, Sun Valley Lake, Green Valley Lake, Lake Icaria, Afton, Fontanelle, Orient, Clearfield, Lorimor, Diagonal, Kellerton, Prescott, Tingley, Bridgewater, Macksburg and Cromwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southwestern Iowa. LAT...LON 4085 9477 4139 9475 4115 9401 4061 9403 TIME...MOT...LOC 0139Z 001DEG 42KT 4112 9417 4127 9466 Beerends
Local storm report, Jun 6, 9:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 2 N ALBIA 41.06N 92.80W
06/06/2018 MONROE IA TRAINED SPOTTER
1 IN BRANCHES BROKEN OFF.
0754 PM TSTM WND GST 6 S MENLO 41.44N 94.39W
06/06/2018 E60 MPH ADAIR IA PUBLIC
0711 PM TSTM WND DMG KNOXVILLE 41.32N 93.11W
06/06/2018 MARION IA EMERGENCY MNGR
TREES AND POWER LINES DOWNED IN KNOXVILLE
RELAYED BY EMERGENCY MANAGEMENT.
0704 PM TSTM WND DMG 1 WSW HARVEY 41.31N 92.95W
06/06/2018 MARION IA EMERGENCY MNGR
TREES, POWER LINES AND SOME OUTBUILDINGS
FLIPPED AND DESTROYED NEAR THE INTERSECTION
OF HIGHWAY 92 AND COUNTY ROAD T17.
0703 PM TSTM WND DMG 4 SW PELLA 41.36N 92.97W
06/06/2018 MARION IA EMERGENCY MNGR
POWER LINES DOWNED NEAR HOWELL STATION
CAMPGROUND ON 198TH PLACE.
0701 PM TSTM WND GST 2 WSW PELLA 41.40N 92.95W
06/06/2018 M62 MPH MARION IA AWOS
0700 PM TSTM WND DMG PELLA 41.41N 92.92W
06/06/2018 MARION IA EMERGENCY MNGR
REPORTS OF TREES DOWNED IN PELLA.
0655 PM HAIL 1 ENE WINDSOR HEIGHTS 41.61N 93.69W
06/06/2018 E1.00 INCH POLK IA PUBLIC
MPING REPORT.
0644 PM HAIL 2 SE WINDSOR HEIGHTS 41.59N 93.69W
06/06/2018 E0.50 INCH POLK IA TRAINED SPOTTER
0640 PM TSTM WND DMG 3 N LYNNVILLE 41.62N 92.79W
06/06/2018 JASPER IA PUBLIC
2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER)
VIA SOCIAL MEDIA.
0640 PM HAIL 1 S URBANDALE 41.62N 93.74W
06/06/2018 E0.88 INCH POLK IA TRAINED SPOTTER
DELAYED REPORT.
0639 PM HAIL URBANDALE 41.63N 93.74W
06/06/2018 E0.50 INCH POLK IA PUBLIC
0635 PM TSTM WND GST 1 NNW GRINNELL 41.75N 92.73W
06/06/2018 M63 MPH POWESHIEK IA AWOS
GRINNELL AIRPORT.
0632 PM TSTM WND GST BONDURANT 41.69N 93.46W
06/06/2018 E50 MPH POLK IA FIRE DEPT/RESCUE
WITH PEA SIZED HAIL.
0628 PM TSTM WND GST 1 E DALLAS CENTER 41.68N 93.96W
06/06/2018 E60 MPH DALLAS IA FIRE DEPT/RESCUE
WITH 1/2 INCH HAIL.
0626 PM HAIL POLK CITY 41.77N 93.71W
06/06/2018 E0.25 INCH POLK IA TRAINED SPOTTER
0618 PM TSTM WND DMG GRINNELL 41.74N 92.72W
06/06/2018 POWESHIEK IA LAW ENFORCEMENT
STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
POLES. SEVERAL POWER LINES DOWN INCLUDING
SEVERAL HIGH VOLTAGE LINES. DEBRIS
THROUGHOUT CITY BLOCKING STREETS.
0545 PM HAIL 3 ESE VAIL 42.04N 95.14W
06/06/2018 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
0950 AM HAIL 1 WSW EAGLE GROVE 42.66N 93.92W
06/06/2018 E0.50 INCH WRIGHT IA TRAINED SPOTTER
PEA TO DIME SIZED HAIL LAST 10 MINUTES FROM
TIME OF REPORT.
0947 AM HAIL 4 S HUMBOLDT 42.66N 94.22W
06/06/2018 E0.75 INCH HUMBOLDT IA PUBLIC
DIME SIZED HAIL VIA SOCIAL MEDIA (FACEBOOK).
TIME ESTIMATED.
&&Local storm report, Jun 6, 9:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL BRIDGEWATER 41.25N 94.67W
06/06/2018 E1.00 INCH ADAIR IA AMATEUR RADIO
&&Local storm report, Jun 6, 9:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL BRIDGEWATER 41.25N 94.67W
06/06/2018 E0.88 INCH ADAIR IA PUBLIC
&&Local storm report, Jun 6, 9:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL CORNING 40.99N 94.74W
06/06/2018 E0.50 INCH ADAMS IA TRAINED SPOTTER
ALSO REPORTED SMALL LIMBS (<2") DOWN.
&&Local storm report, Jun 6, 9:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG ELDORA 42.36N 93.10W
06/06/2018 HARDIN IA PUBLIC
TREE DOWN WITH WINDS MEASURED AT 61 MPH.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello, Warren | 60 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 6, 7:38 PM CDT | Special Weather Statement | DMX | Clarke | 37 min |
| Jun 6, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 60 min |
| Jun 6, 7:55 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Wayne | 44 min |
| Jun 6, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 29 min |
| Jun 6, 8:25 PM CDT | Special Weather Statement | DMX | Crawford | 35 min |
| Jun 6, 8:40 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Union | 35 min |
| Jun 6, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 22 min |
| Jun 6, 11:39 PM CDT | Special Weather Statement | DMX | Taylor | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.